Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 57, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 12, 2005, 4:27 PM MST for Cochise County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 4:27 PM MST (23:27 UTC)
- Expired
- Aug 12, 2005, 5:30 PM MST
- In force
- 63 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 109 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 122328 FFWTWC AZC003-130130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA * UNTIL 630 PM MST * AT 419 PM MST...TRAINED WEATHER SPOTTERS REPORTED 2.5 INCHES OF RAINFALL AND STREET FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCNEAL AND BISBEE-DOUGLAS AIRPORT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3134 10975 3134 10939 3160 10935 3159 10978 $$ WEATHER.GOV/TUCSON
1 follow-up statement
000 WGUS75 KTWC 130021 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 512 PM MST FRI AUG 12 2005 AZC003-130130- COCHISE AZ- 512 PM MST FRI AUG 12 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MST FOR SOUTH CENTRAL COCHISE COUNTY... AT 506 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL STREETS FLOODED IN THE DOUGLAS AREA. ALTHOUGH THUNDERSTORMS HAVE MOVED SOUTH INTO MEXICO AND WEAKENED...EXCESS RUNOFF WILL CONTINUE OVER THE NEXT HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3134 10975 3134 10939 3160 10935 3159 10978 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:30 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST FRI AUG 12 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK... BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME TEMPERATURES. && .DISCUSSION...SATELLITE IMAGERY...RADAR AND LIGHTNING DETECTION SHOWING PLENTY OF CONVECTION MAINLY ALONG THE MOGOLLON RIM...BUT ALSO ACROSS CENTRAL AND NORTHEASTERN SECTIONS OF MY FORECAST AREA... MORE SPECIFICALLY OVER EASTERN PINAL COUNTY AND MUCH OF GRAHAM AND NORTHERN GREENLEE COUNTIES. ISOLATED SHOWERS BEGINNING TO DEVELOP OVER EASTERN PIMA COUNTY...COCHISE AND SANTA CRUZ COUNTIES AS WELL. EARLIER THIS MORNING SOME OF THE CELLS THAT DEVELOPED IN COCHISE AND GRAHAM COUNTIES EXHIBITED SEVERE CHARACTERISTICS WITH THE POTENTIAL FOR HAIL AND/OR DAMAGING WINDS...BUT NOW THE STORMS SEEM TO BE HEAVY RAIN PRODUCERS AND FLOODING WILL BE THE MAIN CONCERN FOR THIS AFTERNOON AND INTO THE EVENING HOURS. THE CLOSED UPPER LOW SPINNING JUST NORTHWEST OF THE BAJA SPUR IS THE MAIN CULPRIT FOR ALL OF THIS ACTIVITY WITH PLENTY OF UPPER LEVEL DIFFLUENCE/DIVERGENCE OVER THE STATE. COMBINE THIS WITH THE ABUNDANT MOISTURE IN PLACE AND THE VERY UNSTABLE AIRMASS AND THE END RESULT IS MAINLY SCATTERED TO OCCASIONALLY NUMEROUS THUNDERSTORMS... ESPECIALLY ALONG THE RIM. MODELS INDICATE THAT THE CLOSED UPPER LOW WILL BEGIN TO TRANSITION INTO AN OPEN WAVE THIS WEEKEND AS IT SHIFTS TO THE EAST NORTHEAST OVER NORTHERN MEXICO AND SOUTHERN ARIZONA. FOR TOMORROW THE LOW WILL HAVE MOVED ONLY SLIGHTLY EAST WITH THE CENTER OF THE LOW GENERALLY ALONG THE CENTRAL BAJA PENINSULA. AS A RESULT THE AREA OF DIFFLUENCE WILL GENERALLY BE THE SAME AS TODAY...SO WITH PLENTY OF MOISTURE IN PLACE EXPECTING ANOTHER AFTERNOON/EVENING OF ISOLATED TO SCATTERED STORM DEVELOPMENT. BY SUNDAY THE LOW SHOULD HAVE WEAKENED TO THE POINT WHERE IT IS ONLY A CYCLONIC SHEAR AXIS THAT EXTENDS FROM SOUTHERN CALIFORNIA TO SOUTHEAST ARIZONA. HOWEVER...THE MODELS DO INDICATE A 35 KNOT JET AXIS THAT MOVES FROM THE SOUTH ACROSS THE EXTREME SOUTHEAST CORNER OF THE STATE...THUS THE LEFT FRONT QUADRANT COULD ENHANCE ACTIVITY ALONG THE EASTERN RIM. BY MONDAY THE MAIN UPPER LOW WILL PUSH INTO SOUTHERN CALIFORNIA WITH THE 35-40 KNOT JET AXIS SWINGING THROUGH ARIZONA ON MONDAY. HOWEVER...BY THEN THE DEEPEST MOISTURE SHOULD BE NORTH AND EAST OF MY FORECAST AREA...THUS PRECLUDING THE DEVELOPMENT OF ANY SIGNIFICANT NUMBER OF STORMS (MAINLY SLIGHT CHANCE/CHANCE CATEGORY). THE EXCEPTION TO THIS WILL BE THE EXTREME NORTHERN PART OF THE STATE WHERE STRONG UPPER LEVEL DIFFLUENCE...MOISTURE AND INSTABILITY WILL COINCIDE. BY TUESDAY THE LOW WILL BEGIN TO LIFT OUT WITH A DECREASE IN RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST PERIOD AS DRIER SOUTHWEST TO WESTERLY FLOW TAKES OVER. AFTERNOON HIGHS WILL GRADUALLY INCREASE TO THE UPPER 90S (NEAR NORMAL) BY LATE NEXT WEEK. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1042 AM MST FRI AUG 12 2005 AZZ019-029>035-131400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1042 AM MST FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A MOISTURE BOUNDARY ALOFT. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA... WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE... WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS. AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY. THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORMS. A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 12, 1:58 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
158 PM MST FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 2 NNE DOUGLAS 31.37N 109.51W
08/10/2005 COCHISE AZ COUNTY OFFICIAL
WATER FLOWED ACROSS STATE HIGHWAY 80 IN THREE LOCATIONS
NEAR WHERE WASHINGTON ROAD INTERSECTS. FLOODING IN BAY
ACRES MOBILE HOME SUBDIVISION. ONE SWIFT WATER RESCUE.
&&
SCHAFFNERLocal storm report, Aug 12, 2:01 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 12 SSW SAFFORD 32.67N 109.78W
08/12/2005 GRAHAM AZ DEPT OF HIGHWAYS
NOON CREEK OVERTOPPED AT HIGHWAY 366. ROAD REPORTED TO BE
FLOODED AND IMPASSIBLE. ROCKSLIDE ALSO REPORTED AT NOON
CREEK AND HIGHWAY 366.
&&
SCHAFFNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:14 AM MST | Severe Thunderstorm Warning | TWC | Graham | 24 min |
| Aug 12, 11:29 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Aug 12, 12:44 PM MST | Flash Flood Warning | TWC | Graham | 61 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.